Antithrombotic therapy is a critical component of treating patients with atrial fibrillation (AF), decreasing the risk for thromboembolic complications and death. But although concomitant use of antithrombotic medications and nonsteroidal anti-inflammatory drugs (NSAIDs) is presumed to increase bleeding risk in these patients, no known study to date has shown to what level.
Now, a study(annals.org) published Nov. 18 in Annals of Internal Medicine found that people with AF who take NSAIDs while on an antithrombotic therapeutic regimen may be at risk for serious bleeding or thromboembolisms.
Using Danish health care system registries, researchers examined electronic records of 150,900 patients hospitalized with a first-time diagnosis of AF from 1997-2011 to determine the risk for serious bleeding and thromboembolism with ongoing antithrombotic and NSAID therapy.
Patients age 30 or older were eligible for inclusion, and the median age of participants was 75. Of these patients, 47 percent were female and 53 percent were male. Almost 70 percent were treated with an antiplatelet or oral anticoagulant (OAC) at baseline, with 5 percent taking a concomitant NSAID. During follow-up visits, 35.6 percent reported having taken at least one NSAID prescription.
- A recent study in Annals of Internal Medicine found that people with atrial fibrillation who are on antithrombotic therapy and take nonsteroidal anti-inflammatory drugs (NSAIDs) may experience serious bleeding or thromboembolism.
- Data analysis showed that at three months, the absolute risk for serious bleeding with 14 days of continuous NSAID exposure was 3.5 events per 1,000 patients versus 1.5 events per 1,000 patients without NSAID exposure, for an absolute risk difference of 1.9 events per 1,000 patients.
- Researchers found that even the use of NSAIDs for a short period of time increased the risk for bleeding, and the risk seemed to increase with higher NSAIDs doses.
Data analysis showed that at three months, the overall absolute risk for serious bleeding with 14 days of continuous NSAID exposure was 3.5 events per 1,000 patients versus 1.5 events per 1,000 patients without NSAID exposure, for an absolute risk difference of 1.9 events per 1,000 patients. In patients selected for OAC therapy, the absolute risk difference was 2.5 events per 1,000 patients.
Researchers found that even the use of NSAIDs for a short period of time increased the risk for bleeding, and the risk seemed to increase with higher NSAIDs doses. An increased risk for blood clots and death following a nonfatal episode of serious bleeding also was observed, said the researchers. Accordingly, they suggested that physicians use caution when prescribing NSAIDs to AF patients taking anticoagulants and recommended prescribing alternate pain medications, when possible.
FP Expert's Take
Family physician Donald Teater, M.D., of Clyde, N.C., who is medical adviser to the National Safety Council (NSC), told AAFP News that he thinks this evidence is pretty compelling in making the case that there is a risk associated with using NSAID medications in people who are receiving antithrombotic therapy for AF.
"I don't think this will be a big surprise to most FPs," said Teater. "The authors note that there was an 'assumed risk' but that it had never been proven. I think (study authors) Lamberts et al. have given us an important study that confirms what many of us have believed."
All patients on antithrombotic therapy are at risk for adverse drug reactions and interactions, Teater noted, and should be warned before starting NSAIDs therapy. He also cautioned that this finding may limit how physicians treat acute and chronic pain. "I agree that in patients treated with antithrombotic (drugs), we should only use NSAIDs when absolutely necessary," he said.
Teater did, however, take issue with one statement from the study. Researchers said their data supported previous recommendations that "NSAIDs should be discouraged unless other possibilities (such as physical therapy, acetaminophen or alternative analgesics) have been exhausted." But noting that the phrase "alternative analgesics" means opioids (the only other analgesics other than acetaminophen and NSAIDs), Teater said that because the researchers did not test participants for opioids, "(they) cannot make this statement."
He went on to explain that in a study conducted in 2010,(archinte.jamanetwork.com) researchers found that opioid use in the elderly had an all-cause mortality hazard ratio similar to that seen in the current study (1.87 for opioids versus 1.70 for NSAIDs plus oral anticoagulants). The 2010 study also showed that use of opioids in the elderly greatly increased the risk of falls and fracture, which Teater said is especially worrisome in elderly patients on antithrombotic drugs. "Opioids should not be used in this population without great caution, as it will increase mortality and adverse events as much or more than NSAIDs," he advised.
Teater added that the current study also did not evaluate acetaminophen use in study participants, a drug that he said should be used with caution in this population because of concerns that it, too, may increase gastrointestinal bleeding.
"In summary, I would say that it is clear that NSAID use in the elderly on antithrombotic therapy does increase the risk of adverse events and death, but that the use of opioids in the elderly has similar or greater risk, and acetaminophen should also be used with caution," Teater said. "Pain treatment with medications carries significant risk in the elderly on antithrombotic therapy."
Related AAFP News Coverage
How Will Rescheduling of Hydrocodone Combo Products Affect You, Your Patients?
What Family Physicians Need to Know About the Change
More From AAFP
American Family Physician: FPIN's Clinical Inquiries
Cardiovascular Effects of NSAIDs